Texas, 2022

Cold in Texas, December 22 to 23, 2022

December 22 to 23, 2022 · NWS EWX · 14 events in 14 counties and zones

A strong arctic cold front brought bitterly cold air and breezy winds that combined to produce low wind chill values.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong arctic cold front brought bitterly cold air and breezy winds that combined to produce low wind chill values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 22, 5:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 22, 5:14 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
514 PM CST Thu Dec 22 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 208 PM CST Thu Dec 22 2022

...THE ARCTIC FRONT IS HERE WITH GUSTY NORTH WINDS AND EXTREMELY
COLD WIND CHILLS TONIGHT INTO FRIDAY MORNING...

Key Messages:

1) A strong Arctic cold front will bring temperatures to near or
below freezing this afternoon over the Hill Country and Austin
Metro. Freezing temperatures reach San Antonio by 6 pm and encompass
the entire region before midnight.

2) North winds of 20-30 mph gusting to 40 mph will make it feel much
colder. Although winds begin to diminish prior to sunrise Friday,
minimum wind chills will reach the single digits for most areas, and
will fall below zero for a time in portions of the Hill Country and
Austin metro area.

A Wind Advisory is in effect for all of our area except Maverick,
Dimmit, and Zavala Counties Thursday afternoon and evening.

A Wind Chill Warning will be in effect for the entire area this
evening through midday Friday. Below zero wind chills are most
likely in the Hill Country and Austin metro. For Maverick, Dimmit,
and Zavala Counties including the city of Eagle Pass, wind chill
values will remain slightly warmer, in the 8 to 13 degree range.

A Hard Freeze Warning is also in place beginning this evening, and
that will continue through Saturday as well.

3) Take last minute actions to protect vulnerable communities such
as the elderly and the unhoused. Check on your neighbors and take
steps to winterize your home. There are only a few more hours to
protect pets, plants, and pipes. If you don't have to spend extended
periods of time outdoors during the coldest conditions, stay inside
and stay warm!

Discussion: The Arctic front has arrived and is about 1/3 of the way
through the area early this afternoon. It should pass through all
locations by sunset. Temperature drops of 10F to 15F have been
occurring in a few minutes at what we consider the frontal passage
(FROPA), then followed by another 10F to 15F drop in the next hour,
leading to total temperature changes of 25F to 35F in one hour for
many locations. The winds switch to northerly at FROPA and increase,
but the strong and gusty winds follow an hour or two after FROPA, so
don't get caught thinking "this isn't too bad." It will be.

After the initial blast, we are looking at a typical progression for
this type of an event. The winds will slowly die off overnight and
become light by late Friday afternoon, but still out of the north
and bringing reinforcing cold air. Despite the sunshine, many
locations will remain below freezing the entire day on Friday, and
those getting above 32F will not reach 40F. Friday night's
temperatures may end up just as cold as tonight, but the winds
should be light and variable.

Saturday will be a bit warmer, with all locations getting above
freezing, but most still only into the 35F to 40F range. Another
hard freeze is expected Saturday night, with low temperatures in the
20s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 208 PM CST Thu Dec 22 2022

The cold air will slowly moderate over the weekend. Saturday the
entire CWA will warm back up above freezing, but highs will remain 20
to 30 degrees below normal in the 30s and 40s. Christmas will start
out frigid with lows in the 20s across the area. We may need to
extend the Hard Freeze Warning to Sunday, but will leave that to
later forecasts. Sunday afternoon will continue a slow climb toward
normal temperatures with highs generally in the middle to upper 40s.
Monday morning will be the last area wide freeze with lows in the 20s
again. The middle of the week will be dry and warming with
temperatures back to near normal by Tuesday and above normal
Wednesday and Thursday. Wednesday the low level flow will become
strongly southeasterly bringing moisture into the eastern half of the
CWA. There may be enough isentropic lift to generate light rain over
the eastern third of the area during the day Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 506 PM CST Thu Dec 22 2022

Strong northerly winds will continue through this evening at
approximately 20G30KT for all sites, diminishing most rapidly
overnight at DRT and only slowly at the I-35 terminals. Although
there is an area of MVFR cigs that has developed over KSAT/KSSF this
evening, it is likely to be short-lived with VFR conditions favored
at all sites through the TAF period after about 01Z. Wind speeds will
continue to gradually slacken on Friday, with high cirrus arriving
in the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  15  29  20 /   0   0   0   0
Austin Bergstrom Intl Airport  49  15  30  19 /   0   0   0   0
New Braunfels Muni Airport     54  17  33  20 /   0   0   0   0
Burnet Muni Airport            50  11  28  18 /   0   0   0   0
Del Rio Intl Airport           60  19  35  23 /   0   0   0   0
Georgetown Muni Airport        50  13  28  18 /   0   0   0   0
Hondo Muni Airport             60  18  36  19 /   0   0   0   0
San Marcos Muni Airport        53  16  32  19 /   0   0   0   0
La Grange - Fayette Regional   50  15  30  20 /   0   0   0   0
San Antonio Intl Airport       56  18  33  21 /   0   0   0   0
Stinson Muni Airport           60  20  35  23 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Edwards-Fayette-
Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-
Lavaca-Lee-Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson-
Wilson.

Hard Freeze Warning until noon CST Saturday for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-
Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

Wind Chill Warning until noon CST Friday for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-
Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

&&

Short-Term...Zeitler
Long-Term...05
Aviation...KCW
Hazardous weather outlook, Dec 22, 5:09 AM CST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
509 AM CST Thu Dec 22 2022

TXZ171>173-183>194-202>209-217>225-228-231300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
509 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A strong Arctic cold front will arrive today across South-Central
Texas. This will bring the coldest temperatures this season, thus
far. A Hard Freeze Warning and a Wind Chill Warning have been
issued for Thursday evening through Midday Saturday and midday
Friday, respectively. A Wind Advisory is also in effect for much
of South Central Texas Thursday noon through midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures Friday and Saturday mornings will be in the
teens north to around 20 degrees south. High temperatures Friday
likely will not rise above freezing across the Hill Country and
portions of the I-35 corridor, including the Austin metro area.
Now is the time to make last minute preparations for this bitterly
cold air. Remember the 4 P's to protect people, plants, pipes,
and pets from the extreme cold air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Medina

When
December 22, 7:30 PM CST to December 23, 9:30 AM CST
Where
Medina forecast zone
Reported by
ASOS
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Temperatures dropped to 17 degrees with wind speeds 12-35 mph producing wind chill temperatures as low as 1 degree.

Cold/Wind Chill, Gonzales

When
December 22, 8:00 PM CST to December 23, 10:30 AM CST
Where
Gonzales forecast zone
Reported by
AWOS
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Temperatures dropped to 17 degrees with wind speeds 12-25 mph producing wind chill temperatures as low as 1 degree.

Cold/Wind Chill, Lavaca

When
December 22, 8:00 PM CST to December 23, 10:30 AM CST
Where
Lavaca forecast zone
Reported by
AWOS
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Temperatures dropped to 17 degrees with wind speeds 12-25 mph producing wind chill temperatures as low as 1 degree. These are estimates based on nearby county observations.

Cold/Wind Chill, Wilson

When
December 22, 8:00 PM CST to December 23, 10:30 AM CST
Where
Wilson forecast zone
Reported by
AWOS
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Temperatures dropped to 17 degrees with wind speeds 12-25 mph producing wind chill temperatures as low as 1 degree. These are estimates based on nearby county observations.

Cold/Wind Chill, Karnes

When
December 22, 9:30 PM CST to December 23, 11:30 AM CST
Where
Karnes forecast zone
Reported by
AWOS
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Temperatures dropped to 18 degrees with wind speeds 12-30 mph producing wind chill temperatures as low as 2 degrees.

Cold/Wind Chill, De Witt

When
December 22, 9:30 PM CST to December 23, 11:30 AM CST
Where
De Witt forecast zone
Reported by
AWOS
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Temperatures dropped to 18 degrees with wind speeds 12-30 mph producing wind chill temperatures as low as 2 degrees. These are estimates based on nearby county observations.

Cold/Wind Chill, Uvalde

When
December 22, 10:00 PM CST to December 23, 9:30 AM CST
Where
Uvalde forecast zone
Reported by
AWOS
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Temperatures dropped to 19 degrees with wind speeds 9-16 mph producing wind chill temperatures as low as 6 degrees.

Cold/Wind Chill, Kinney

When
December 22, 10:00 PM CST to December 23, 9:30 AM CST
Where
Kinney forecast zone
Reported by
AWOS
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Temperatures dropped to 19 degrees with wind speeds 9-16 mph producing wind chill temperatures as low as 6 degrees. These are estimates based on nearby county observations.

Cold/Wind Chill, Atascosa

When
December 23, 2:00 AM CST to 8:30 AM CST
Where
Atascosa forecast zone
Reported by
AWOS
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Temperatures dropped to 20 degrees with wind speeds 8-15 mph producing wind chill temperatures as low as 8 degrees.

Cold/Wind Chill, Frio

When
December 23, 2:00 AM CST to 8:30 AM CST
Where
Frio forecast zone
Reported by
AWOS
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Temperatures dropped to 20 degrees with wind speeds 8-15 mph producing wind chill temperatures as low as 8 degrees. These are estimates based on nearby county observations.

Cold/Wind Chill, Maverick

When
December 23, 4:00 AM CST to 8:30 AM CST
Where
Maverick forecast zone
Reported by
AWOS
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Temperatures dropped to 21 degrees with wind speeds 8-18 mph producing wind chill temperatures as low as 8 degrees.

Cold/Wind Chill, Dimmit

When
December 23, 4:00 AM CST to 8:30 AM CST
Where
Dimmit forecast zone
Reported by
AWOS
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Temperatures dropped to 21 degrees with wind speeds 8-18 mph producing wind chill temperatures as low as 8 degrees. These are estimates based on nearby county observations.

Cold/Wind Chill, Zavala

When
December 23, 4:00 AM CST to 8:30 AM CST
Where
Zavala forecast zone
Reported by
AWOS
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Temperatures dropped to 21 degrees with wind speeds 8-18 mph producing wind chill temperatures as low as 8 degrees. These are estimates based on nearby county observations.

Cold/Wind Chill, Val Verde

When
December 23, 7:00 AM CST to 7:30 AM CST
Where
Val Verde forecast zone
Reported by
ASOS
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Temperatures dropped to 21 degrees with wind speeds 10-12 mph producing wind chill temperatures as low as 9 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066672, 1066664, 1066665, 1066666, 1066667, 1066668, 1066673, 1066674, 1066662, 1066663, 1066669, 1066670, 1066671, 1066675.